Friday, January 29, 2010

If You Can't Build Your Bones, Build Your Vocabulary

Ladies, did you know that you can no longer build bone after menopause? Once you reach that splendid milestone, you've stuck with the bones you've got. Oh, sure, I know that ads for drugs such as Boniva promise that you can stop and even "reverse" bone loss, but you'll never get back the bones you had when you were a giddy young thing in your twenties.

I was diagnosed with osteoporosis in April, 2000, when I was 59. I was put on Fosamax (10 mg/day) and stayed on it for nearly 10 years. The day my sister fractured her left femur in mid-November by bumping into a wheelchair ( it was parked by the door to be returned to the rental store two months after her foot surgery), I vaguely remembered a report I'd read in the summer of 2008 suggesting that long-term use of Fosamax appeared to be associated with "low-energy" femur fractures like my sister's. As soon as the anesthetic from her femur surgery wore off, my sister was sitting up in bed with her laptop,  busily researching femur fractures on the internet. When I fractured my own femur two weeks later,  I became just as interested as she was in finding out all I could about Fosamax and femur fractures. Fortunately, my sister sent me about a dozen articles by doctors who are researching the Fosamax/femur-fracture connection.

The most notable quote from the stack of articles: "Their physician had them on Fosamax believing it was a relatively benign drug used to treat osteoporosis," says Dr. Lorich. "What we found was that the patients having these fractures had been on the bisphosphonate for several years, and it was turning their bone off from healing." From Orthopaedic Trauma Today, Premier Issue, Spring 2008.

My industrious sister also found an on-line support group of 30 women and 1 man who had all taken Fosamax for at least four years and who had all all sustained low-energy fractures of their femurs (some bilateral). One unfortunate person experienced both bilateral femur fractures and osteonecrosis (jaw bone death), another suspected side-effect of long-term Fosamax use.

Anyway, medical dictionary in hand, I have carefully read all the articles and the stories provided by  the members of the online support group and have learned many new words:

bisphosphonates:   drugs such as Fosamax, Boniva, Actonel

bone turnover:  the breakdown of old bone (by osteoclasts) and the creation of new (by osteoblasts). Bisphosphanates are thought to interfere with this natural process.

comminuted:  a fracture in which the bone breaks into many small pieces

cortex:  the outer layer of the bone

diaphyseal:  refers to a fracture of the shaft of the femur

femur:  the thigh bone

hypertrophy: overgrowth, thickening (of the cortex). The bone may appear strong on a bone scan, but actually be quite brittle.            
IM rod: intramedullary rod. Metal rod implanted surgically that replaces the marrow of the femur and stabilizes the bone

low-energy fracture: a fracture that occurs from a standing height or less, which normally would not happen unless the bone were severely diseased or very brittle

osteoblast: cells that build up new bone

osteoclast: cells that break down old bone

osteonecrosis: bone death. In the bisphosphonate context, jaw-bone death. Merck, the maker of Fosamax, has been sued by dental patients who took Fosamax and whose jaw bones collapsed or developed open wounds after dental procedures.

osteopenia: the thinning of bones that occurs naturally with aging, which may progress to osteoporosis in time.

stress reaction: a microscopic disruption in the bone that is not repaired, eventually resulting in a fracture

subtrochanteric:  refers to to a femur fracture occuring below the lesser trochanter. See trochanter.

trochanter: bony structure(s) on top of thigh bone shaft, close to the hip. There are actually two trochanters, the greater and the lesser. 


6 comments:

Golden To Silver Val said...

This is just plain scary. We think we're getting something to help us and in reality its hurting us. How many other drugs are affecting lord knows what else. I'm glad I never took that drug. I hope you don't experience anything more along these lines and you continue to heal nicely.

shirley said...

thanks for posting this information.. osteoporosis is something a lot of women in my family are dealing with, and this isn't quite common knowledge yet

Lena said...

Wow, what good research! But it is so scary how so many people are on it. Wonder if Sally Fields knows about this?

Good for you for spreading the word, and i hope you are feeling better as soon as possible!

the sandwich life said...

Man....this IS scary....thank you for all this...take care...

PseudoPiskie said...

A doc suggested I take Boniva. I said Let's wait. Still waiting and thankful I wanted to. Thanks for all the useful info. Hugs.

Ruth Hull Chatlien said...

Thank you for posting this information. My doctor has talked of my using Fosamax, but I put it off.